Questions about starting Strattera

iVillage Member
Registered: 04-07-2003
Questions about starting Strattera
3
Wed, 05-21-2003 - 1:04pm
Hi there, my son Jason has been on meds for ADHD since he was five and over the last two years he has been on Concerta (twice), Adderall, Ritalin, Ritalin the extended release kind, and he has had bad side effects from all of them from the normal stomach aches to recently developing a "tic". He does this cough/clear your throat noise about every 5-10 seconds day and night and his ped. said it was a tic and she is switching him to Straterra.

I have looked it up on the internet and found some info but I was hoping I could get some insight from those of you that have used it. I read somewhere that when Straterra is started the child should also continue the other med ritalin or whatever for the first few days and then go off but his ped. did not tell me to do that she just gave us 4 days of the 18mg dose and then a month of the next higher dose, is this normal? Also should I be aware of any side effects he may experience during the switch? I read somewhere that Staterra can make the kids extremely tired the first few days they take it.

I want to start him on it this weekend so any info you guys have would be great.

Thanks in advance,

Shelley

iVillage Member
Registered: 03-25-2003
Wed, 05-21-2003 - 11:04pm
Hello!

I have been on strattera for just over one week now. I started on a dose of 40 mg and after 5 days went to a dose of 80 mg/day. So, it sounds like the dosing your doctor gave you for a child makes sense. The first serveral days were just horrible because of the sleepiness. I about fell asleep at the wheel of my car, driving the kids to school. Although my doctor did not suggest it-I began taking 15 mg of adderall along with the strattera in the am. (my normal dose would have been 30mg). I had also read that some dr's prescribe the stimulant along with strattera for the intro dose period. Now, I know why. The 15 mg adderall made me alert, and it felt the same as when I used to take 30 mg.-so I knew the strattera must have been doing something. So...day 5 I take the 80 mg in morning. Well, within an hour I couldn't believe the difference. It was working very well, but without the fully alert feeling the adderall would give me. I felt alert, very attentive-but able to yawn. I am sure the adderall was keeping me a little "unaturally" alert-so a little yawn doesn't bother me. On sunday evening I was driving home from a neighborhood meeting at 9:00 PM. I almost forgot about the strattera and thought to myself "Did I take an extra dose of my adderall today? I feel so attentive!" So, it is unusual getting used to the constant attentive feeling. However, I could well do without the rebound and appetite supression from the stimulant. Anyhow, I usually have a devil of a time waking up in the AM, and am very drowsy and grogy. With the Strattera, I even wake up more easily. In addition, falling asleep at night is a breeze. Normally I would have to "wind down" for 1/2 hour before falling asleep-on the adderall. Many, many, nights I would lie in bed fully awake-or be awakened by my husband's snoring and never fall back to sleep. For the past couple of days, the attentiveness has peaked and valley-ed a little bit. But, I understand the full effectiveness and evenness is not achieved for 4-6 weeks.

So far, so good for me. I also have a son with ADHD who is not currently on meds. When we get to that point for him, I will definitely try the strattera first. Thought you might like an adult perspective on the meds.

Good luck, let us know how it goes!

Ellen

iVillage Member
Registered: 05-18-2003
Thu, 05-22-2003 - 7:02pm
Hi Shelly. My daughter is on Strattera and we had to give her this med. after dinner as it can give them an upset stomach. You may have an extra benefit with the sleepy side effects for bedtime :) So far the upset stomach went away after we switched to an evening schedule. HTH

Laurie
iVillage Member
Registered: 03-26-2003
Thu, 07-03-2003 - 6:42pm
Thank you for your "adult" perspective. That was encouraging.!